Monitoring Lithium Blood Levels - Why It's Essential
When you're taking lithium, the effective dose has a narrow range. If the level of lithium in your blood is too low, you may not be getting what you need out of the medication. If it's too high, you risk experiencing lithium toxicity.
Before you even start taking lithium your kidney and thyroid functions should be tested, because if the tests show any problems with these, lithium may not be the best drug for you.
After you start taking it, your doctor should be having frequent blood tests done to establish what the best effective dose is for you. This will be done by comparing the changes in your bipolar disorder symptoms with the blood level in each test. Once the effective dose is reached, blood tests will still be done, but not as often as at first.
Acute Lithium Toxicity
Throughout your treatment with lithium, you and your doctor should monitor side effects. If the level in your blood quickly becomes too high, you might experience weakness, vomiting, stomach pain, nausea, dizziness and diarrhea. More serious symptoms can range from hand tremors and muscle twitches, to slurred speech and loss of coordination, to seizures and coma.
Fast treatment is very important for acute lithium toxicity to reduce the likelihood of long-term complications.
Chronic Lithium Toxicity
If your blood levels aren't monitored regularly, the amount of lithium in your system might creep up gradually. If this happens, you probably won't have any stomach problems or diarrhea. Early symptoms might be slurred speech and tremors, but kidney failure, problems in movement, and memory problems are some of the more severe symptoms.
Lithium Toxicity Outcomes
If you only have gastrointestinal problems and are treated promptly, likely you won't have any complications. Nervous system symptoms are more likely to remain after you're treated.
Some Steps to Avoid and Handle Toxicity
- After your effective dose has been determined, ask your doctor how often you will have blood tests - then make sure you do get the tests on time.
- If you lose a lot of weight, have other body changes, or your other medications change, make sure your doctor knows. Weight loss, for example, might mean your lithium dose has to be lowered
- If you accidentally take more lithium than you should, watch carefully for symptoms of acute toxicity and go to the emergency room if they occur.
- Know the symptoms of chronic lithium toxicity and get prompt treatment if they show up. If you can't contact any of your doctors, go to the emergency room.
Source: Medline Plus: Lithium Toxicity